Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Raleigh, NC

June 8, 2019Franklin County, Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 8, 2019, 11:16 AM EDT for Franklin County, Wake County, North Carolina. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2019, 11:16 AM EDT (15:16 UTC)
Expired
Jun 8, 2019, 3:45 PM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 11:24 AM EDTFLASH FLOODYoungsville, NCMULTIPLE ROAD CLOSURES REPORTED IN YOUNGSVILLE, NC.
Jun 8, 11:25 AM EDTFLASH FLOODFranklinton, NCMULTIPLE ROAD CLOSURES IN THE TOWN OF FRANKLINTON, NC.
Jun 8, 12:53 PM EDTFLASH FLOOD3 Ene Rolesville, NCROAD CLOSURE REPORTED AT OSCAR BARHAM RD AT ZEBULON RD.
Jun 8, 12:55 PM EDTFLASH FLOOD2 Wnw Rolesville, NCROAD CLOSURE REPORTED ON ROGERS ROAD.
Jun 8, 1:45 PM EDTFLASH FLOOD3 Ese Rolesville, NCSOCIAL MEDIA PICTURES REPORTED ROADWAY COLLAPSED ON MITCHELL MILL ROAD IN ZEBULON, NC.
Jun 8, 2:10 PM EDTFLASH FLOOD3 E Rolesville, NC7.30 INCHES FELL WITHIN 4 HOURS. FARM DAM OVER WASHED FIRST TIME EVER. FOOTBRIDGE OVER SPILL WAY WASHED AWAY.
Jun 8, 2:20 PM EDTHEAVY RAIN 4.635 Ssw Rolesville, NCSKYWARN SPOTTER REPORTED 4.63 INCHES OF RAIN BETWEEN THE TIMES OF 12:30PM-2:20PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

971 
WGUS52 KRAH 081516
FFWRAH
NCC069-183-081745-
/O.NEW.KRAH.FF.W.0007.190608T1516Z-190608T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1116 AM EDT Sat Jun 8 2019

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Northeastern Wake County in central North Carolina...
  Central Franklin County in central North Carolina...

* Until 145 PM EDT
  
* At 1115 AM EDT, Doppler radar indicated slow moving thunderstorms 
  producing flooding across the warned area. As much as two to three 
  inches of rain has already fallen. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Louisburg, Franklinton, Bunn, Rolesville, Youngsville and Pilot. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3609 7815 3584 7829 3587 7852 3615 7845

$$

GIH
3 follow-up statements
544 
WGUS72 KRAH 081611
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1211 PM EDT Sat Jun 8 2019

NCC069-183-081745-
/O.CON.KRAH.FF.W.0007.000000T0000Z-190608T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-Franklin NC-
1211 PM EDT Sat Jun 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR
NORTHEASTERN WAKE AND CENTRAL FRANKLIN COUNTIES...

At 1206 PM EDT, Doppler radar indicated nearly stationary 
thunderstorms producing heavy rain across the warned area. Two to 
four inches of rain has already fallen in this area since 1100 AM. 
Flash flooding is likely occurring. Road closures due to high water 
have been reported in Franklinton and Youngsville, and roads are 
likely water covered in areas in and just east of Rolesville.

Some locations that will experience flooding include...
Louisburg, Franklinton, Bunn, Rolesville, Youngsville and Pilot. 

Additional rainfall amounts of at least one to two inches are 
possible in the warned area through 145 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Your life may be at risk if you attempt to drive into areas where 
water covers the road. Excessive runoff from the heavy rain will 
cause flash flooding of creeks and streams, roads, low lying and 
poor drainage areas. Turn around, don't drown when encountering 
flooded roads. Most flood deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3609 7815 3584 7829 3587 7852 3615 7845

$$

GIH
778 
WGUS52 KRAH 081726
FFWRAH
NCC069-183-081945-
/O.EXT.KRAH.FF.W.0007.000000T0000Z-190608T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
126 PM EDT Sat Jun 8 2019

The National Weather Service in Raleigh has extended the

* Flash Flood Warning for...
  Northeastern Wake County in central North Carolina...
  Central Franklin County in central North Carolina...

* Until 345 PM EDT

* At 123 PM EDT, Doppler radar indicated nearly stationary 
  thunderstorms producing heavy rain across the warned area. Three 
  to five inches of rain has already fallen in this area since 1100 
  AM. Flash flooding is occurring. Road closures due to high water 
  have been reported in Franklinton and Youngsville, and roads are 
  water-covered around and just east of Rolesville.

* Some locations that will experience flooding include...
  Louisburg, Franklinton, Bunn, Rolesville, Youngsville and Pilot. 

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Your life may be at risk if you attempt to drive into areas where 
water covers the road. Excessive runoff from the heavy rain will 
cause flash flooding of creeks and streams, roads, low lying and 
poor drainage areas. Turn around, don't drown when encountering 
flooded roads. Most flood deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3609 7815 3584 7829 3587 7852 3615 7845

$$

GIH
817 
WGUS72 KRAH 081941
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
341 PM EDT Sat Jun 8 2019

NCC069-183-081950-
/O.EXP.KRAH.FF.W.0007.000000T0000Z-190608T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-Franklin NC-
341 PM EDT Sat Jun 8 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WAKE AND CENTRAL FRANKLIN
COUNTIES WILL EXPIRE AT 345 PM EDT...

The heavy rain has ended, and the flash flood warning will be 
allowed to expire. However, water may still be covering the roads in 
some locations, and creeks will continue to run high for several 
more hours. Please continue to heed any remaining road closures.

LAT...LON 3609 7815 3584 7829 3587 7852 3615 7845

$$

GIH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 10:56 AM EDT, 20 minutes earlier.

Area forecast discussion, Jun 8, 10:56 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1056 AM EDT Sat Jun 8 2019

.SYNOPSIS...
A stalled sfc front draped west-to-east across the Carolinas will
interact with a very moist and slightly unstable atmosphere to
support periods of showers and thunderstorms with heavy rain through
early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM Saturday...

A surface frontal zone remains over the Triad this morning where we
had a significant amount of rainfall overnight, as much as 3-6
inches in most areas. Rapid water rises on small creeks and streams
in this area have led to ongoing water rescues in some locations due
to motorists driving into flooded areas. TURN AROUND, DONT DROWN!
Still have a flash flood watch in effect until noon and will be
extending that through Sunday evening. Expect some relief this
afternoon as central NC will be between waves but afternoon heating
and instability will still lead to another round of afternoon
showers and thunderstorms. These may weaken as they move northward
as areas in the Triad and along the I-40 corridor will remain fairly
stable due to cooler temperatures and more cloud cover. Later this
afternoon the southwestern Piedmont may become the most convectively
active area and as such will include these counties in the flood
watch. Later this evening another wave moving through GA and SC will
approach from the southwest kicking off another round of heavier
showers and thunderstorms. Temperatures today will range from the
upper 70s in the NW Piedmont to mid 80s across the south.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 410 AM Saturday...

Unsettled weather pattern will continue Sunday into Monday as an
area of low pressure over the TN Valley drifts slowly east through
the period. This system will maintain a moist SW flow over the
Carolinas. At the surface, a stalled boundary west-to-east across
the Carolinas will lift nwd and into southern Virginia Sunday night.
This should place central NC solidly in the warm sector on Monday.

This set-up will support periods of showers and thunderstorms,
primarily across the Piedmont Sunday, and areawide Sunday night into
Monday. With precipitable water values hovering around 2 inches, the
showers/storms will be efficient rain produces. In addition, the
steering flow not all that strong, averaging 20kts or less. The slow
movement of the showers and storms will likely lead to episodes of
flash flooding, primarily across the Piedmont. Based on what occurs
today and tonight, additional flash flood watches may be needed.

The extensive cloud cover and periods of showers/storms will keep
temperatures below normal, averaging 2 to 5 degrees below normal,
coolest across the NW Piedmont. Overnight temperatures within a
degree or two of 70.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 410 AM Saturday...

Forecast confidence wavers Tuesday and beyond, though does appear
that the threat for heavy rain will taper off toward the end of the
work week.

A s/w in the northern stream will propel a sfc cold front toward
central NC Tuesday. This front will likely be accompanied by
scattered showers and t-storms, especially along and east of highway
1 as the front will be passing during the most unstable part of the
day. Will note though that the best upper level support passes to
our north.

While cool high pressure will nose swd into our region Wednesday
behind the exiting front that is projected to stall to our south, an
upper disturbance will lift newd across the SE U.S. This system will
likely trigger an overrunning event, leading to areas of showers and
isolated thunderstorms Wednesday into Wednesday night across central
NC. The extensive cloud cover, showers, and a NE flow at the sfc
will result in abnormally cool day, especially across the northern
Piedmont. Temperatures across the NW Piedmont may not climb out of
the 60s.

The system will lift nwd away from central NC Thursday, dragging a
sfc front across the region Thu night into early Friday. This should
initiate an improving weather pattern with a drier, more stable air
mass settling across the region. Temperatures through the period
will continue to average a few degrees below normal for mid-June.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 750 AM Saturday...

The slow moving closed low/upper trough over the TN Valley will
continue to funnel anomalously moist air over the area through
early/middle part of next week. Weak s/w impulses within this
incredibly moist airmass and lifting atop a stalled frontal zone
will support periods of heavy rain showers and thunderstorms through
the period with thunderstorms maximized during peak heating.
Widespread LIFR-MVFR ceilings across the area this morning will
gradual lift to IFR and possibly MVFR at INT, GSO and RDU; and
possibly low-end VFR at FAY and RWI during the afternoon. After
nightfall, ceilings area-wide are expected to lower to LIFR to IFR
with intermittent showers largely confined to the TRIAD terminals.

Outlook: An unsettled pattern will persist across the Carolinas
through early-mid next week, as a frontal zone wavers over the
region and is overrun by deep moisture and lift downstream of a
slowly-approaching mid to upr-lvl /trough. Widespread IFR-MVFR
conditions will result during the overnight-early morning hours,
transitioning through early afternoon to MVFR or VFR ones, with
continued showers and storms that will be maximized with diurnal
heating each day.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until noon EDT today for NCZ021-022-038-039.

&&

SYNOPSIS...WSS/CBL
NEAR TERM...Ellis
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...CBL/MWS
Hazardous weather outlook, Jun 8, 5:05 AM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
505 AM EDT Sat Jun 8 2019

NCZ021-022-038-039-090915-
Forsyth-Guilford-Davidson-Randolph-
505 AM EDT Sat Jun 8 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow-moving upper level system interacting with a stationary
frontal zone across the region will bring wet and unsettled weather
through early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ009>011-026>028-042-043-077-078-085-086-088-089-090915-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Johnston-Wilson-Harnett-
Wayne-Scotland-Hoke-Cumberland-Sampson-
505 AM EDT Sat Jun 8 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Locally heavy rain and thunderstorms may lead to
some minor flooding of low-lying or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow-moving upper level system interacting with a stationary
frontal zone across the region will bring wet and unsettled weather
through early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-008-023>025-040-041-073>076-083-084-090915-
Person-Granville-Alamance-Orange-Durham-Chatham-Wake-Stanly-
Montgomery-Moore-Lee-Anson-Richmond-
505 AM EDT Sat Jun 8 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Periods of heavy rain and thunderstorms may lead to some flashing
flooding, particularly in urban or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow-moving upper level system interacting with a stationary
frontal zone across the region will bring wet and unsettled weather
through early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 8, 8:14 AM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
814 AM EDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLASH FLOOD      3 ENE GREENSBORO        36.10N 79.78W
06/08/2019                   GUILFORD           NC   OTHER FEDERAL

            NORTH BUFFALO CREEK AT CHURCH STREET
            EXCEEDED THE FLOOD STAGE OF 14 FT AT 1:15
            AM.

0105 AM     FLASH FLOOD      2 ENE GREENSBORO        36.09N 79.79W
06/08/2019                   GUILFORD           NC   911 CALL CENTER

            LATHAM ROAD CLOSED IN TWO SECTIONS DUE TO
            FLOODING; BETWEEN W. WENDOVER AVE. AND
            NORTHWOOD STREET, AND BETWEEN NOTTINGHAM
            ROAD AND WOODLAND DRIVE.

1230 AM     FLASH FLOOD      1 E GREENSBORO          36.08N 79.81W
06/08/2019                   GUILFORD           NC   OTHER FEDERAL

            NORTH BUFFALO CREEK AT WESTOVER TERRACE
            EXCEEDED FLOOD STAGE OF 10 FT PER GAGE
            READING.

1215 AM     FLASH FLOOD      2 SSE JAMESTOWN         35.97N 79.92W
06/08/2019                   GUILFORD           NC   911 CALL CENTER

            VEHICLE STALLED IN FLOOD WATERS.

1210 AM     FLASH FLOOD      3 NW ARCHDALE           35.94N 79.99W
06/08/2019                   GUILFORD           NC   911 CALL CENTER

            4 TO 5 VEHICLES SWEPT OFF THE ROAD.
            ADDITIONALLY, WATER RESCUES OCURING
            SOUTH-SIDE OF HIGH POINT.

1200 AM     FLASH FLOOD      2 N ARCHDALE            35.93N 79.96W
06/08/2019                   GUILFORD           NC   911 CALL CENTER

            WATER RESCUES UNDERWAY.

1120 PM     FLASH FLOOD      3 SE ARCHDALE           35.87N 79.93W
06/07/2019                   RANDOLPH           NC   EMERGENCY MNGR

            OLD GLENOLA RD BETWEEN TOBACCO RD AND
            ARCHDALE RD IS COMPLETELY BLOCKED DUE TO THE
            ROAD BEING UNDER WATER.

1104 PM     FLASH FLOOD      4 SSE GREENSBORO        36.03N 79.80W
06/07/2019                   GUILFORD           NC   OTHER FEDERAL

            RYAN CREEK AT US-220 IN GREENSBORO HAS
            EXCEEDED FLOOD STAGE.

&&
Local storm report, Jun 8, 10:42 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1042 AM EDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLASH FLOOD      5 NE MCLEANSVILLE       36.16N 79.60W
06/08/2019                   GUILFORD           NC   EMERGENCY MNGR

            GUILFORD COUNTY EM REPORTED WATER RESCUE
            ONGOING.

&&

CC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:31 PM EDTFlash Flood WatchRAHAnson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 1 more45 hr
Jun 7, 10:07 PM EDTAreal Flood AdvisoryRAHDavidson, Guilford, Randolph3 hr
Jun 7, 10:41 PM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford, Randolph4 hr
Jun 8, 2:46 AM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford, Randolph89 min
Jun 8, 5:17 AM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph3 hr
Jun 8, 7:17 AM EDTAreal Flood WarningRAHDavidson6 hr
Jun 8, 8:41 AM EDTAreal Flood AdvisoryRAHDurham, Franklin, Granville, Vance, Wake2 hr
Jun 8, 8:57 AM EDTAreal Flood AdvisoryRAHWayne2 hr
Jun 8, 10:45 AM EDTAreal Flood AdvisoryRAHGuilford3 hr
Jun 8, 10:52 AM EDTAreal Flood AdvisoryRAHFranklin, Vance, Wake, Warren113 min
Jun 8, 1:44 PM EDTAreal Flood AdvisoryRAHForsyth3 hr
Jun 8, 2:06 PM EDTAreal Flood AdvisoryRAHWake98 min
Jun 8, 2:32 PM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Moore3 hr
Jun 8, 4:08 PM EDTSpecial Weather StatementRAHMoore52 min
Jun 8, 4:30 PM EDTSpecial Weather StatementRAHSampson60 min
Jun 8, 5:02 PM EDTSpecial Weather StatementRAHCumberland58 min
Jun 8, 5:33 PM EDTFlash Flood WarningRAHCumberland75 min
Jun 8, 5:59 PM EDTSpecial Weather StatementRAHLee61 min

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.